Alert archive / Nebraska / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 28, 2021, 9:45 PM MDT for Sioux County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 9:45 PM MDT (03:45 UTC)
- Expired
- May 28, 2021, 10:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS85 KCYS 290345 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 945 PM MDT Fri May 28 2021 NEZ095-290430- North Sioux NE- 945 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL 1030 PM MDT... At 944 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrison, or 26 miles east of Lusk, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Harrison around 950 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4261 10401 4279 10401 4284 10357 4257 10357 TIME...MOT...LOC 0344Z 269DEG 21KT 4271 10394 $$ Jamski
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 8:33 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 28, 8:33 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 833 PM MDT Fri May 28 2021 .UPDATE... Issued at 831 PM MDT Fri May 28 2021 Surface front separating dew points in the 40s/50s and east-northeast winds to the east from dew points in the 20s and 30s and westerly winds to the west remains quasi-stationary from eastern CO through central and southwest WY. Widely scattered showers and isolated thunderstorms were forming along the front and moving east onto the plains this evening. Small hail, brief moderate rain, gusty winds and frequent lightning accompanied the stronger storms. Storms will gradually weaken later this evening, with isolated showers persisting past midnight over the plains. High- resolution models are showing areas of low clouds and patchy fog developing over far southeast WY and portions of the NE Panhandle overnight through early Saturday morning. Minor adjustments were made to the weather and sky grids. && .SHORT TERM...(This evening through early Monday morning) Issued at 215 PM MDT Fri May 28 2021 Primary forecast concern will be overnight fog/low clouds and rainfall amounts this weekend as the next elongated upper level trough slowly moves southeast across the plains and intermountain west. Shallow CU has developed across most of southeast Wyoming. Models show a few showers and thunderstorms developing near the Laramie Range eastward into western Nebraska later this evening. Not expected much rainfall, but dewpoints are high enough to suggest more than just sprinkles east of the I-25 corridor. Further west, drier air has moved into the I-25 corridor and areas to the west, so not expecting much, if any, activity until the llvl moisture returns to the region. Kept POP around 15 perce23nt until this evening, with increasing coverage expected north of I-80 closer to the upper level trough axis. Low clouds are forecast to return late tonight with increasing east to southeast winds. Some patchy fog is possible east of the I-25 corridor. For this weekend, cooler temperatures are expected once the flat upper level ridge axis pushes east of the Front Range tonight and early Saturday morning. A series of upper level troughs will move into the intermountain west, with the more progressive northern one triggering the showers and thunderstorms this evening along and behind a cool front. This cool front is expected to stall along the mountains and be the primary focus for showers and thunderstorms Saturday afternoon through Sunday. Models have trended a bit further south with the position of the front and associated southern branch of the system, so any minor flash flooding threat appears to be minimal at this time. However, still expect a good chance of widespread off/on rainfall along and a little north of the I-80 corridor in addition to near the Colorado border. Much cooler temperatures and mostly cloudy to cloudy skies are also expected resulting in an unsettled holiday weekend. Fog is possible at night, especially where rain has fallen with upslope easterly flow. Temperatures may be near seasonal averages further north around Douglas and Chadron where more sunshine is expected, but highs on Sunday will likely be 15 to 20 degrees below normal along the I-80 corridor with readings generally in the 50s. Memorial Day looks a little better than it did 24 to 48 hours ago since the southern portion of the system is trending further south into Mexico. Some drier air may push into the area enough to limit shower activity, with highs 5 to 10 degrees higher compared to Sunday. .LONG TERM...(Memorial Day through Thursday) Issued at 245 AM MDT Fri May 28 2021 Key Messages: 1) End of May to beginning of June will start with below normal temperatures with a gradual warming trend through next week. 2) Scattered showers for the south half of the region Monday with a drier trend through mid-week. Shower and storm activity appears to pick back up Wednesday - Friday but details remain to be hashed out. Weather Discussion: Next week will start off with a multi-vorticity lobed, positive tilted trough extending from the upper mid-west back southwest into the desert southwest. H7 temperatures will range from +8C west to near +1C east, and plus cloud cover, will make for a cool day near 10F degrees below average. Greater focus of lift generally appears to be south in CO and the Great Plains Monday afternoon but enough lift and residual moisture (PWATs of 0.5" to 0.75") will support general showers and a few weak thunderstorms. A shaper trough axis in the NW flow will shift across WY/NE early Tuesday with greater subsidence and drier conditions. Warm air advection will actually occur in the wake of this trough axis as a thermal ridge takes form over the west coast and intermountain west. This pattern will set up NW flow over the region through mid-week as H7 temperatures climb +13C west to +7C east with more seasonable readings. As the temperatures climb, moisture will also climb as it rounds the ridge. Afternoon showers will again become possible Wednesday through the end of the week. Some subtleties remain with run-to-run inconsistency on resolving either shortwave ridging or shortwave troughing23 embedded within the NW flow. NW flow can be an active pattern in this region if moisture return aligns with peak instability and shortwave timing. There are some hints in the GFS of an active period next Friday but ECMWF holds on to more of flat ridge axis. All stated, mid to late next week could feature possibilities of more showers and storms, some on the strong side, if supportive elements come together. However, overall confidence is low at this time. Stay tuned through next week on this potential. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 526 PM MDT Fri May 28 2021 Wyoming TAFS...VFR. Scattered to broken clouds from 8000 to 12000 feet AGL. Wind gusts to 25 knots at Rawlins and Laramie until 02Z. Nebraska TAFS...VFR with scattered to broken clouds from 5000 to 10000 feet AGL, except for IFR from 10Z to 15Z. Wind gusts to 27 knots until 03Z. && .FIRE WEATHER... Issued at 129 PM MDT Fri May 28 2021 With the amount of incoming mositure this weekend into Tuesday morning will keep fire weather concerns low while minimum relative humidity values trend above 25. Fuels aren't ready due to the green up but western Carbon would be an area of concern due to gusty winds from 20-25 MPH and minimum relative humidity values trending in the upper 10s to lower 20s. This area also has a Haines Index of 5-6. Additionally mid next week, dry conditions are possible but southeastern Wyoming and the western Nebraska Panhandle areas are not meeting Red Flag conditions at this time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...TJT LONG TERM...JSA AVIATION...RUBIN FIRE WEATHER...AW
Hazardous weather outlook, May 28, 6:31 AM MDT, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 631 AM MDT Fri May 28 2021 WYZ101-103>107-109>119-291245- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 631 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and scattered thunderstorms are forecast this weekend into early next week. Severe weather is not expected. Locally heavy rainfall will be possible Sunday and may increase the risk for flooding over the burn scars in southeast Carbon and southwest Albany counties. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-291245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County- 631 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this evening through the overnight hours. Thunderstorms are not expected to become severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and scattered thunderstorms are forecast this weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 28, 6:58 PM MDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 658 PM MDT Fri May 28 2021 WYZ102-290145- Niobrara County- 658 PM MDT Fri May 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NIOBRARA COUNTY... At 658 PM MDT, a strong thunderstorm was located near Lance Creek, or 18 miles northwest of Lusk, moving east at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm will be near... Lance Creek around 710 PM MDT. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4290 10477 4304 10479 4313 10443 4288 10438 TIME...MOT...LOC 0058Z 264DEG 16KT 4297 10468 Jamski
Special weather statement, May 28, 8:44 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
844 PM MDT Fri May 28 2021
NEZ095-WYZ102-290330-
North Sioux-Niobrara County-
844 PM MDT Fri May 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES...
At 844 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Harrison to near
Lusk. Movement was east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
These storms will remain over mainly rural areas of northwestern
Sioux and southeastern Niobrara Counties.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4284 10391 4265 10420 4265 10456 4267 10456
4285 10425
TIME...MOT...LOC 0244Z 253DEG 24KT 4282 10418 4268 10447
JamskiSpecial weather statement, May 28, 9:21 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT Fri May 28 2021
WYZ118-119-290345-
Central Laramie County WY-East Laramie County WY-
921 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARAMIE COUNTY UNTIL
945 PM MDT...
At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 24 miles northeast of Cheyenne, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gun Barrel around 930 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4134 10453 4146 10453 4150 10442 4150 10420
4128 10422
TIME...MOT...LOC 0320Z 269DEG 23KT 4139 10444
JamskiLocal storm report, May 28, 9:32 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 17 E LUSK 42.76N 104.12W
05/28/2021 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
HAIL COVERING US HIGHWAY 20.
&&
RUBINSpecial weather statement, May 28, 9:45 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 945 PM MDT Fri May 28 2021 NEZ095-290430- North Sioux NE- 945 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX COUNTY UNTIL 1030 PM MDT... At 944 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrison, or 26 miles east of Lusk, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Harrison around 950 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4261 10401 4279 10401 4284 10357 4257 10357 TIME...MOT...LOC 0344Z 269DEG 21KT 4271 10394 Jamski
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:58 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| May 28, 8:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| May 28, 9:05 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 40 min |
| May 28, 9:15 PM MDT | Areal Flood Advisory | CYS | Niobrara | 72 min |
| May 28, 9:21 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| May 29, 1:37 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 29, 2:06 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| May 29, 2:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 28 min |
| May 29, 5:55 PM MDT | Special Weather Statement | CYS | Platte | 35 min |
| May 28, 10:12 PM MDT | Special Weather Statement | CYS | Sioux | 33 min |
| May 28, 10:25 PM MDT | Special Weather Statement | CYS | Sioux | 35 min |
Nearby
Special Weather Statements in Nebraska, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.